This article has been reviewed according to Science X's editorial process and policies. Editors have highlighted the following attributes while ensuring the content's credibility:

fact-checked

reputable news agency

proofread

Stomach paralysis risk may rise in people taking Ozempic and similar drugs

Stomach paralysis risk may rise in people taking ozempic and similar drugs

New, real-world research confirms that the blockbuster weight-loss drugs that millions of Americans have been taking to shed pounds can trigger stomach paralysis in some patients.

"Although these drugs do work and should be used for the right reason, we just want to caution everyone that if you do decide to start this, be prepared that you have a 30 percent chance that you may have GI side effects, and then the drug may have to be discontinued," Dr. Prateek Sharma, a professor of medicine at the University of Kansas School of Medicine who conducted one of the studies, told CNN.

His research was one of two reports presented Saturday at the Digestive Disease Week 2024 (DDW) in Washington, D.C. Neither has been published in a peer-reviewed , so the data is considered preliminary. A third study on the complication is to be presented Monday.

Known as GLP-1 agonists, drugs like Wegovy and Zepbound have helped people lose at least 10% of their starting weight.

How do these medications work, and why might that sometimes prompt stomach paralysis?

GLP-1 agonists curb hunger by slowing the movement of food through the stomach. They also help the body release more insulin and send signals to the brain that curb cravings.

But in some people, they may also prompt bouts of vomiting that can require medical attention and slow the stomach so much that they can lead to a condition called gastroparesis.

While gastroparesis will typically improve after the is stopped, some patients have claimed that their condition didn't improve months after quitting the drug, CNN reported.

In one study, researchers at University Hospitals in Cleveland combed through millions of from 80 heath care organizations. They honed in on adults who were obese, but who did not have diabetes and had not been diagnosed with gastroparesis or pancreatitis at least six months before starting a GLP-1 medication. The medical records of 286,000 patients were included in the study.

Among those prescribed a GLP-1 medication for weight loss, 10 of every 10,000 (0.1%) were diagnosed with gastroparesis at least six months later. Meanwhile, only 4 out of 10,000 people (0.04%) not taking the drugs who were matched based on their age, sex, ethnicity and other factors developed stomach paralysis.

While the overall risk to any one patient remains small, the difference amounted to a 52% increased risk of being diagnosed with stomach paralysis while on a GLP-1 medication.

The second study, led by Sharma, also used records from a research network database. Records from nearly 300,000 patients were included in the analysis.

Compared with those who were not taking a GLP-1 medication, those who did were about 66% more likely to be diagnosed with gastroparesis.

Patients taking the drugs were also more likely to have nausea, vomiting or gastroesophageal reflux disease (GERD). They were also more likely to have their gallbladders removed and experience drug-induced pancreatitis.

Sharma noted that his study included people who had diabetes in both the group taking the GLP-1 medications and in the comparison group, and they still found a higher incidence of stomach paralysis in those taking the medications, suggesting that diabetes alone wasn't the culprit.

"The drug was the only thing which was different between these two groups," he said.

"And we do show that all GI side effects or symptoms, nausea, vomiting and gastroparesis, were significantly higher in the GLP-1 takers as compared to the controls," said Sharma, who is also president-elect of the American Society of Gastrointestinal Endoscopy.

Despite the fact that these drugs have been extensively studied, Sharma thinks gastroparesis is rare enough that it didn't show up in the clinical trials because not enough patients were included.

"You need hundreds of thousands of patients to come up with these conclusions, but that's why I think these database studies are much more important there," Sharma said.

Another reason it may have been missed in was the way researchers typically test for it, Dr. Michael Camilleri, a gastroenterologist at Mayo Clinic who has studied gastroparesis with the GLP-1 drug liraglutide, told CNN.

"It's very important, if you're going to study the problem with gastric emptying, you have to look at the gastric emptying of solids, not of liquids," he explained, because liquids pass through the stomach faster than solids do.

"When the did the appraisal of the effects of this class of medications on gastric emptying, they usually use a method that assesses the emptying of liquids from the stomach," he said.

Camilleri co-authored a third study on the condition being presented Monday at the DDW meeting.

That research analyzed the medical records of nearly 80,000 patients prescribed a GLP-1 medication by doctors in the Mayo Clinic's health system. The researchers focused on 839 people who had symptoms of gastroparesis and got a gold-standard test for the condition.

About one-third of that group, 241 people, had food in their four hours after eating a test meal, which means they qualified as having gastroparesis.

Camilleri noted that gastroparesis risk is likely underestimated in the latest research because not everyone who had symptoms would have ultimately gotten the test needed to diagnose it.

More information: Johns Hopkins has more on gastroparesis.

© 2024 HealthDay. All rights reserved.

Citation: Stomach paralysis risk may rise in people taking Ozempic and similar drugs (2024, May 20) retrieved 22 July 2024 from https://medicalxpress.com/news/2024-05-stomach-paralysis-people-ozempic-similar.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.

Explore further

Lawsuit against makers of Ozempic, Mounjaro claims meds caused 'stomach paralysis'

1 shares

Feedback to editors